Hail, Prowers
- When
- April 23, 5:28 PM MST to 5:33 PM MST
- Where
- Prowers County, 10.36 mi S of Holly
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -102.120
Severe storms produced hail up to the size of golfballs in eastern Prowers County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail up to the size of golfballs in eastern Prowers County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 23, 2:49 PM MST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 349 PM MDT THU APR 23 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 340 PM MDT THU APR 23 2015 ...STILL SOME SEVERE POTENTIAL OVER THE FAR EASTERN PLAINS THIS EVENING... ATMOSPHERE IS STILL RIPE OUT EAST FOR STRONG TO SEVERE STORMS. THERE IS SUFFICIENT SHEAR AND PLENTY OF ELEVATED CAPE. INHIBITING FACTORS SO FAR...I THINK...INCLUDE RELATIVELY COOL SURFACE TEMPERATURES AND NOW AN EXPANDING HIGH CLOUD SHIELD FROM ELEVATED CONVECTION THAT INITIATED ALONG AND NEAR THE MOUNTAINS EARLIER. BUT...CERTAINLY NOT OUT OF THE WOODS YET. AS HIGHER LEVEL CONVECTION WORKS EAST...IT WILL WORK INTO A PROGRESSIVELY MORE MOIST AND MORE SHEARED ENVIRONMENT...AND ALSO AN ENVIRONMENT WITH CONVECTIVE OUTFLOW BOUNDARIES AVAILABLE. THESE COULD STILL BE ENOUGH TO TRIGGER SOME SUBSTANTIAL CONVECTION A LITTLE LATER THIS AFTERNOON THROUGH THE EVENING. HI RES MODELS STILL DEPICT THIS...EVEN THROUGH MID EVENING. PRIMARY THREATS WILL INCLUDE 1 INCH HAIL AND 60 MPH WINDS WITH A TORNADO NOT OUT OF THE QUESTION. SPC IS CURRENTLY AT A 40 PERCENT CHANCE OF A SEVERE THUNDERSTORM WATCH FOR THE FAR EASTERN COLORADO COUNTIES AND HOLDING. THERE HAS BEEN NO CHANGE IN THIS STATUS FOR A FEW HOURS NOW. ELSEWHERE... ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH PRIMARY THREATS OF LIGHTNING AND GUSTY WINDS TO AROUND 50 MPH. ELEVATIONS ABOVE 10000 FEET COULD SEE LOCAL SNOW ACCUMULATIONS OF AN INCH OR 2. ON FRIDAY...ANOTHER SHORTWAVE WILL MOVE EAST ACROSS THE FORECAST AREA...TRIGGERING ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION. CONVECTION WITH THIS NEXT WAVE IS ACTUALLY LOOKING A BIT MORE WIDESPREAD THAN IT IS TODAY. HOWEVER...THE SEVERE THREAT LOOKS DECREASED AS CONSIDERABLY LESS SHEAR AND LOW LEVEL MOISTURE LOOKS AVAILABLE. PRIMARY THREATS LOOK TO BE LIGHTNING AND WIND GUSTS TO AROUND 50 MPH. .LONG TERM...(FRIDAY NIGHT THROUGH NEXT THURSDAY) ISSUED AT 340 PM MDT THU APR 23 2015 RELATIVELY ACTIVE METEOROLOGICAL PATTERN EXPECTED TO CONTINUE OVER THE FORECAST DISTRICT INTO EARLY NEXT WEEK WITH PRIMARY METEOROLOGICAL ISSUES BEING POPS(INCLUDING THE POTENTIAL FOR LOCALLY HEAVY PRIMARILY HIGHER TERRAIN SNOW AND PRECIPITATION AMOUNTS) AS WELL AS TEMPERATURES. RECENT FORECAST MODEL SOUNDINGS...COMPUTER SIMULATIONS ...METEOROLOGICAL PARAMETERS AND PV ANALYSIS SUGGEST THAT INITIAL UPPER SYSTEM CENTERED OVER NORTHWESTERN KANSAS AT 00Z SATURDAY SHIFTS INTO IOWA BY 12Z SATURDAY. THEN BRIEF TRANSITORY UPPER RIDGING MOVES OVER CWFA SATURDAY IN ADVANCE OF VIGOROUS UPPER SYSTEM THAT IS PROJECTED TO BE CLOSING OFF OVER NORTHERN ARIZONA BY 15Z SUNDAY BEFORE SHIFTING ACROSS NORTHERN NEW MEXICO FROM LATER SUNDAY INTO SUNDAY NIGHT AND THEN MOVING INTO THE TEXAS PANHANDLE REGION BY 18Z MONDAY BEFORE MOVING INTO SOUTHEASTERN OKLAHOMA BY TUESDAY MORNING. THE PROJECTED SUNDAY INTO MONDAY STORM SYSTEM HAS THE POTENTIAL OF PRODUCING SIGNIFICANT PRECIPITATION(INCLUDING SIGNIFICANT ACCUMULATING HIGHER ELEVATION SNOW). WFO PUEBLO WILL CONTINUE TO MONITOR THE DEVELOPMENT...STRENGTH AND TRACK OF THIS POTENTIALLY VIGOROUS STORM SYSTEM CLOSELY. THEN...DEVELOPING UPPER RIDGING SHOULD ALLOW FOR DRIER AND WARMER CONDITIONS OVER THE FORECAST DISTRICT FROM TUESDAY INTO NEXT THURSDAY. AT THIS TIME...IT APPEARS THAT THE COOLEST TEMPERATURES DURING THE LONGER TERM SHOULD BE NOTED FROM SUNDAY INTO TUESDAY MORNING...WITH WARMEST CONDITIONS ANTICIPATED FROM WEDNESDAY INTO NEXT THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 340 PM MDT THU APR 23 2015 UPPER LEVEL DISTURBANCES WILL TRIGGER MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING. PRIMARY CONCERNS THIS EVENING WILL BE LIGHTNING AND WIND GUSTS TO AROUND 50 MPH. HOWEVER...STORMS OVER THE FAR EASTERN PLAINS COULD CONTAIN 1 INCH DIAMETER HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. ON FRIDAY...PRIMARY THREATS ALL AREAS WOULD APPEAR TO BE LIGHTNING AND WIND GUSTS TO AROUND 50 MPH. GENERALLY VFR FLIGHT CONDITIONS ARE EXPECTED TO PREVAIL OVER THE NEXT 24 HOURS...EXCEPT IN AREAS OF SHOWERS AND THUNDERSTORMS WHERE CONDITIONS WILL LOWER TO MVFR/IFR/LIFR. SHOWERS AND THUNDERSTORMS COULD TRACK ACROSS ANY OF THE TAF SITES THIS EVENING...SO WILL CARRY VCTS UNTIL 02Z ALL 3 SITES. THE SAME SCENARIO IS IN STORE FOR FRIDAY SO VCTS WILL LIKELY BE ADDED TO ALL 3 SITES FOR TOMORROW AFTERNOON WITH THE NEXT TAF ISSUANCE. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT THU APR 23 2015 COZ058>089-093>099-241800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1200 PM MDT THU APR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WHICH WILL THEN SPREAD EASTWARD TO THE EASTERN PLAINS LATE THIS AFTERNOON AND EVENING. MAIN THREATS FROM STORMS WILL BE LIGHTNING AND WIND GUSTS TO 45 MPH. A FEW STORMS EAST OF INTERSTATE 25 COULD BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING. THREATS FROM THESE STORMS COULD INCLUDE HAIL TO ONE INCH AND WIND GUSTS TO 60 MPH IN ADDITION TO FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. SOME LOCAL SNOW ACCUMULATIONS OF UP TO AN INCH WILL BE POSSIBLE TODAY...MAINLY FOR ELEVATIONS ABOVE 10000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS ON FRIDAY AND SATURDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM STORMS WILL BE LIGHTING AND WIND GUSTS TO 40 MPH. LOCAL SNOW ACCUMULATIONS OF 1-2 INCHES WILL BE POSSIBLE FOR ELEVATIONS GENERALLY ABOVE 9000 FEET BOTH DAYS. ON SUNDAY AND MONDAY...A STRONG SPRING STORM WILL MOVE THROUGH THE SOUTHERN ROCKIES...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO ALL OF SOUTHERN COLORADO...WITH ACCUMULATING SNOW POSSIBLE ABOVE 7000 FEET. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE FOR ELEVATIONS ABOVE 10000 FEET THIS AFTERNOON AND EVENING...AND FOR AREAS EAST OF INTERSTATE 25 THIS AFTERNOON AND EVENING. 50/50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 134 PM MDT THU APR 23 2015 COZ086-232000- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 134 PM MDT THU APR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 200 PM MDT... AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF SALT CREEK...OR 9 MILES SOUTH OF PUEBLO...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EASTERN PUEBLO...BLENDE...SALT CREEK...AVONDALE AND PUEBLO DEPOT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3802 10461 3815 10469 3838 10448 3815 10422 TIME...MOT...LOC 1933Z 233DEG 13KT 3813 10461 MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 234 PM MDT THU APR 23 2015 COZ093-232100- LA JUNTA VICINITY/OTERO COUNTY CO- 234 PM MDT THU APR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO COUNTY UNTIL 300 PM MDT... AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TIMPAS...OR 22 MILES SOUTHWEST OF LA JUNTA...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TIMPAS. LAT...LON 3768 10392 3784 10402 3802 10369 3778 10353 TIME...MOT...LOC 2034Z 242DEG 21KT 3780 10389 MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 334 PM MDT THU APR 23 2015 COZ081-082-085-232200- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO-PIKES PEAK ABOVE 11000 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 334 PM MDT THU APR 23 2015 ...SPECIAL WEATHER STATEMENT... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHOWER NEAR GREEN MOUNTAIN FALLS...OR 14 MILES WEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH. RAINFALL AMOUNTS OF LESS THAN 0.05 INCHES WILL BE POSSIBLE ON THE WALDO CANYON BURN SCAR. IT IS NOT LIKELY TO CAUSE FLOODING. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WESTERN COLORADO SPRINGS...WOODLAND PARK...MANITOU SPRINGS...GREEN MOUNTAIN FALLS...PIKES PEAK...CASCADE...CHIPITA PARK...CRYSTOLA AND DIVIDE. LAT...LON 3889 10521 3902 10505 3887 10476 3867 10500 TIME...MOT...LOC 2131Z 313DEG 12KT 3891 10507 MW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT THU APR 23 2015
COZ098-240000-
LAMAR VICINITY/PROWERS COUNTY CO-
532 PM MDT THU APR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS COUNTY UNTIL
600 PM MDT...
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRANADA...OR 10 MILES EAST OF LAMAR...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOLLY...GRANADA...HARTMAN AND BRISTOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3790 10245 3805 10257 3826 10227 3808 10204
3802 10205
TIME...MOT...LOC 2331Z 237DEG 28KT 3803 10243
MOOREThe Goodland radar (KGLD), 167 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564674, 564675.